Thunderstorm Wind, Reno
- When
- August 12, 4:34 PM CST
- Where
- Reno County, 5 mi NNE of Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.133, -97.883
6 thunderstorm wind, 2 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 2:38 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT FRI AUG 12 2005 .DISCUSSION... TONIGHT-SUN: MAIN CONCERN IS QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA. GIVEN IT IS NEARLY PARALLEL TO CURRENT AND PROGNOSTICATED UPPER FLOW, ANTICIPATE MOST BOUNDARY MOVEMENT WILL BE THE RESULT OF CONVECTION. DID NOT PUT A LOT OF STOCK INTO LATEST NAM. 1200 UTC GLOBAL FORECAST SYSTEM MODEL AND LOCAL WORKSTATION ETA-KF WERE IN VERY GOOD AGREEMENT WITH MAIN BAND OF PRECIPITATION MOST LIKELY IN THE VICINITY OF AREA BOUNDED BY GBD-EMP-HUT TONIGHT WITH PRECIPITATION WANING A BIT DURING THE DAY SAT. PRECIPITATION SHOULD REDEVELOP SAT NIGHT/ EARLY SUN PRIMARILY ALONG/SOUTHEAST OF EMP-ICT-HARPER LINE. GIVEN DRY GROUND AND LACK OF STRONG LOW LEVEL JET FEEDING MOISTURE INTO BOUNDARY, NOT INCLINED TO GO WITH ANY SORT OF WATCH/OUTLOOK FOR FLOODING, BUT WILL MENTION ISOLATED FLOODING POSSIBLE IN HAZARDOUS WEATHER OUTLOOK. BY LATER SUN BEST CHANCE OF PRECIPITATION WILL SHOULD BE CONFINED TO AREA MORE SOUTH/SOUTHEAST OF ICT. MAXES SHOULD BE SIGNIFICANTLY BELOW CLIMATOLOGY AS A RESULT OF PRECIPITATION/CLOUDS OVER THE WEEKEND. MON-TUE: PRECIPITATION WILL LIKELY INCREASE AGAIN SUN NIGHT IN THE VICINITY OF OK BORDER, WITH MODELS HINTING AT A 850MB FRONTOGENESIS INCREASING, AND SOME DECENT WARM AIR ADVECTION. LATER ON MON-TUE, WITH 850MB BOUNDARY/MOISTURE LIFTING NORTH PRECIPITATION SHOULD GRADUALLY WANE. CLOUDS STILL SHOULD KEEP TEMPERATURES BELOW CLIMATOLOGY THIS PERIOD. WED-FRI: MUCH OF FORECAST BASED ON 0000 UTC GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL BLEND. SOME DIFFERENCES IN SURFACE FRONT LOCATION, HOWEVER NET EFFECT IS NOT TOO GREAT. PREVIOUS FORECAST HAD THINGS WELL IN HAND. BIGGER DISAGREEMENT WAS AMONG SURROUNDING OFFICES ON WHEN TO START/STOP PRECIPITATION. CURRENT THINKING WAS DIGGING WESTERN US TROUGH WILL HELP BUILD CENTRAL US RIDGE, AND PUSH FASTER FLOW NORTH OF AREA. BELIEVE CHANCE OF PRECIPITATION WILL BE ON THE WANE. NEXT CHANCE WILL BE LATER FRI/SAT WHEN WESTERN TROUGH WILL BE MOVING ACROSS THE NORTHERN PLAINS AND SHOULD DRIVE ANOTHER COLD FRONT INTO THE AREA. WENT NEAR CLIMATOLOGY ON WED, WITH TEMPERATURES GOING BACK ABOVE NORMAL THU/FRI. DEPENDING ON CLOUDS, TEMPERATURES STILL COULD BE A BIT TOO COOL ON THU/FRI. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 85 66 80 / 70 70 60 40 HUTCHINSON 70 82 64 79 / 70 70 60 30 NEWTON 71 83 66 79 / 70 70 60 40 ELDORADO 71 85 66 80 / 60 70 70 40 WINFIELD-KWLD 73 89 68 81 / 60 60 70 40 RUSSELL 64 80 60 74 / 50 50 50 20 GREAT BEND 66 80 61 76 / 60 50 50 20 SALINA 70 80 62 76 / 70 60 50 30 MCPHERSON 70 82 64 78 / 70 70 50 30 COFFEYVILLE 72 93 68 83 / 30 40 60 50 CHANUTE 71 90 67 81 / 40 40 70 50 IOLA 70 88 67 80 / 40 50 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && HOWERTON/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT FRI AUG 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THROUGHOUT THE NIGHT ACROSS THE AREA. SOME OF THE STORMS WILL BE STRONG TO SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT WILL BE ISOLATED DAMAGING WINDS AS THE STORMS COLLAPSE. LOCALLY HEAVY RAINFALL AND FLOODING IS ALSO POSSIBLE IF STORMS REDEVELOP ACROSS THE SAME AREAS OVERNIGHT. THE MOST LIKELY AREA FOR THE ISOLATED FLOODING IS SOUTH OF A LINE FROM LINDSBORG TO GREAT BEND, AND NORTH OF A LINE FROM HARPER TO EUREKA. SOME SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO TUESDAY AS THE FRONT STALLS ACROSS THE SOUTHERN PART OF AREA. AS A RESULT OF ABUNDANT MOISTURE IN PLACE ALONG THE FRONT, SOME OF THE THUNDERSTORMS MAY CONTAIN VERY HEAVY RAINFALL. IT APPEARS THAT THE MOST LIKELY TIME PERIOD FOR HEAVY RAINFALL IS SATURDAY NIGHT. FLOODING WILL BE A POSSIBILITY ESPECIALLY WHERE STORMS ARE ABLE TO MOVE REPEATEDLY ACROSS THE SAME LOCATION. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF THE SEVERE THUNDERSTORM THREAT, SKYWARN ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT FRI AUG 12 2005 KSZ052-122100- MARION- 337 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILLSBORO...OR 10 MILES SOUTHWEST OF MARION...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT FRI AUG 12 2005 KSZ067-082-083-122130- KINGMAN-RENO-SEDGWICK- 402 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN...RENO AND SEDGWICK COUNTIES... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ANDALE...OR 20 MILES WEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 5 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS. THESE GUSTY OUTFLOW WINDS COULD ALSO AFFECT AREAS AROUND CHENEY LAKE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT FRI AUG 12 2005 KSZ067-068-082-083-122215- HARVEY-KINGMAN-RENO-SEDGWICK- 438 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...KINGMAN...RENO AND SEDGWICK COUNTIES... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM SEDGWICK TO 6 MILES SOUTHWEST OF ANDALE TO 8 MILES NORTHWEST OF NORWICH...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS, ALONG WITH LOCALLY HEAVY DOWNPOURS. SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE CHENEY LAKE, ANDALE, SEDGWICK, MURDOCK AND CHENEY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 502 PM CDT FRI AUG 12 2005 KSZ067-122230- RENO- 502 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RENO COUNTY... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NICKERSON...OR 11 MILES WEST OF HUTCHINSON...AND MOVING NORTHEAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 507 PM CDT FRI AUG 12 2005 KSZ083-122230- SEDGWICK- 507 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAIZE TO CHENEY... AND MOVING EAST AT 10 MPH. STRONG OUTFLOW WINDS TO 50 MPH JUST AHEAD OF THESE STORMS WILL AFFECT WESTERN SEDGWICK COUNTY, INCLUDING GODDARD, MAIZE, COLWICH, WEST WICHITA AND LAKE AFTON. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 5 NNE HUTCHINSON 38.13N 97.87W
08/12/2005 60 MPH RENO KS TRAINED SPOTTER
&&
BRWThe Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
6 thunderstorm wind, 2 flood. Local standard time, as filed.
Widespread street flooding.
Downed large limbs.
Widespread street flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476137, 5476138, 5476139, 5476140, 5476141, 5476142, 5476143, 5476144.